California, 2006

Hail in California, May 18, 2006

May 18, 2006 · NWS LOX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 18, 1:00 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, May 18, 1:00 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
ISSUED BY NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU MAY 18 2006

.SHORT TERM...ACARS SOUNDINGS CONTINUE TO SHOW A STRONG MARINE
INVERSION WITH THE BASE NEAR 2000 FEET. MID LEVEL WINDS ARE WEAK
WITH A SHALLOW MID LEVEL MOIST LAYER AROUND 600 MB AND A DEEP DRY
SUBCLOUD LAYER BELOW THIS MID LEVEL MOISTURE. SATELLITE IMAGERY
SHOWS CONVECTIVE DEVELOPMENT ON NORTH SLOPES OF THE MOUNTAINS OF
SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES WITH SHOWERS AND
THUNDERSTORMS DEVELOPING AND MOVING SLOWLY TO THE NORTH. A FEW
LIGHTNING STRIKES HAVE BEEN NOTED RECENTLY ALONG THE BORDER BETWEEN
VENTURA AND KERN COUNTIES. ISOLATED THUNDERSTORMS WILL CONTINUE OVER
THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING WITH THE MAIN
THREATS DRY LIGHTNING AND STRONG GUSTY WINDS. OTHERWISE THROUGH
FRIDAY...AN APPROACHING TROUGH OF LOW PRESSURE FROM THE PACIFIC WILL
BRING SLOW DEEPENING OF THE MARINE LAYER WITH SOME COOLING FOR THE
COAST AND VALLEYS. WARM TO HOT DAYTIME TEMPERATURES WILL CONTINUE
FOR INLAND AREAS. FOR FRIDAY NIGHT AND SATURDAY...THIS APPROACHING
TROUGH WILL BRING A CHANCE OF MAINLY LIGHT PRECIPITATION TO AREAS
ALONG THE CENTRAL COAST.

.LONG TERM...AS THIS TROUGH AMPLIFIES AND MOVES SLOWLY SOUTHWARD AND
EASTWARD...MORE SIGNIFICANT PRECIPIPITATION IS EXPECTED TO SPREAD
SOUTHWARD ALONG THE CENTRAL COAST SATURDAY NIGHT AND SUNDAY...
SPREADING EASTWARD ACROSS SOUTHERN CALIFORNIA SUNDAY AND SUNDAY
NIGHT. THE GFS AND ECMWF ARE VERY SIMILAR WITH THE TRACK AND
INTENSITY OF THIS LATE SEASON STORM THROUGH SUNDAY WITH SOME
DIFFERENCES IN HANDLING OF TRAILING SHORTWAVES FOR MONDAY AND
TUESDAY. CURRENT TIMING WOULD BRING THE GREATEST PRECIPITATION TO
THE CENTRAL COAST LATE SATURDAY NIGHT OR EARLY SUNDAY...SPREADING
ACROSS SOUTHERN CALIFORNIA SUNDAY...MOVING EAST SUNDAY NIGHT AND
MONDAY. A TRAILING SHORTWAVE SHOWN BY THE GFS COULD BRING SOME
ADDITIONAL LIGHT PRECIPITATION...MAINLY NORTH OF POINT CONCEPTION...
MONDAY NIGHT AND TUESDAY. NOT GREAT MODEL AGREEMENT IN THE DETAILS
AFTER TUESDAY...BUT GENERALLY SEASONAL WEATHER WITH MODERATE ONSHORE
FLOW.

&&

AVIATION...BASE OF A STRONG MARINE INVERSION IS AROUND 2000 FEET.
LIGHT ONSHORE COMPONENT WILL PREVAIL AND LOW LEVEL CLOUD FIELD WILL
PERSIST NEAR SHORE THROUGH THE PERIOD. MET/MAV WERE SIMILAR AND
DEVIATED SLIGHTLY THROUGH THE PERIOD...WILL CONTINUE WITH A
TEMPORARY CLEARING DURING THE MID AFTERNOON. ISOLATED THUNDERSTORMS
OVER THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING COULD PRODUCE
SURFACE WIND GUSTS TO 40 MPH WITH MOVEMENT OF THE STORMS GENERALLY
TO THE NORTH AROUND 10 MPH.

LOX WATCHES/WARNINGS/ADVISORIES...
NONE.

PUBLIC...MARTIN
Hazardous weather outlook, May 18, 5:00 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU MAY 18 2006

CAZ034>041-044>047-051>054-059-087-088-191300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PATCHY DRIZZLE WILL CREATE LOCALLY HAZARDOUS DRIVING CONDITIONS
THIS MORNING ACROSS COASTAL AND VALLEY AREAS OF LOS ANGELES...
VENTURA AND SOUTHERN SANTA BARBARA COUNTIES.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING
ACROSS THE MOUNTAINS OF LOS ANGELES...VENTURA AND SANTA BARBARA
COUNTIES...AS WELL AS ACROSS THE ANTELOPE VALLEY. SOME OF THESE
THUNDERSTORMS COULD BE SLOW-MOVING...SO THERE IS A SLIGHT
CHANCE OF FLASH FLOODING WITH ANY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF RAIN ACROSS SAN LUIS OBISPO AND SANTA BARBARA
COUNTIES FRIDAY NIGHT INTO EARLY SATURDAY...WITH A SLIGHT CHANCE OF
RAIN ACROSS VENTURA AND LOS ANGELES COUNTIES LATE FRIDAY NIGHT INTO
SATURDAY MORNING. RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE ONE
QUARTER TO ONE HALF INCH ACROSS SAN LUIS OBISPO AND NORTHERN SANTA
BARBARA COUNTIES...WITH LESS THAN A QUARTER OF AN INCH FARTHER SOUTH.

A MORE SIGNIFICANT STORM IS EXPECTED TO AFFECT THE AREA SUNDAY AND
SUNDAY NIGHT. RAIN SHOULD BEGIN IN AREAS NORTH OF POINT CONCEPTION
VERY LATE SATURDAY NIGHT OR EARLY SUNDAY MORNING...WITH RAIN WORKING
SOUTHWARD DURING THE DAY. THERE IS THE POTENTIAL THAT RAIN COULD BE
LOCALLY HEAVY WITH THAT FRONTAL SYSTEM. VERY PRELIMINARY RAINFALL
ESTIMATES FOR THAT STORM ARE FOR ONE HALF INCH TO ONE AND A HALF
INCHES ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES...AND ONE
QUARTER OF AN INCH TO THREE QUARTERS OF AN INCH ACROSS VENTURA AND
LOS ANGELES COUNTIES. THERE IS STILL PLENTY OF UNCERTAINTY WITH THE
DETAILS OF THAT SYSTEM.

BRUNO

The radar

The Los Angeles radar (KVTX), 71 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Santa Barbara

When
May 18, 2:30 PM PST
Where
Santa Barbara County, Cuyama
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.950, -119.600

A trained spotter in Cuyama reported nickel-size hail from a severe thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511865.